[Transient worsening of chest radiograph and development of lymphadenopathy during chemotherapy for miliary tuberculosis].

Abstract

A-37-year old woman was referred to our hospital because of bilateral pulmonary micronodular shadows on chest X-ray. Prednisolone was reported to be administered for her coughs and dyspnea more than a month, but was discontinued recently. Under the diagnosis as miliary tuberculosis, we started to treat her with the combined use of pyrazinamide, isoniazid, rifampicin, and ethambutol. Then her symptoms subsided gradually. Two months later, however, high fever developed, followed by exacerbation of the radiographic shadows, and marked cervical and mediastinal lymphadenopathy. We considered them so-called paradoxical worsening, and continued the antituberculosis therapy unchanged. Those clinical manifestations began to subside about 4 months after the initiation of the treatment. Paradoxical worsening has been described as a relatively rare manifestation, and seem to be attributable to prompt recovery of the immunity to mycobacterial antigens after the use of antituberculous therapy. We considered that, in this case, disseminated tuberculosis and firstly administered steroid that might suppress immune function, and discontinuation of steroid therapy followed by the bactericidal antituberculous chemotherapy were associated with the development of the paradoxical reactions, by analogy with immune reconstitution syndrome frequently reported in HIV-related tuberculosis patients.

Cite this paper

@article{Iwahara2006TransientWO, title={[Transient worsening of chest radiograph and development of lymphadenopathy during chemotherapy for miliary tuberculosis].}, author={Yoshihito Iwahara and Tokuji Motoki and Fumitaka Ogushi}, journal={Kekkaku : [Tuberculosis]}, year={2006}, volume={81 8}, pages={531-5} }